Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 25, 2021Bent County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 25, 2021, 5:49 PM MDT for Bent County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:49 PM MDT (23:49 UTC)
Expired
Aug 25, 2021, 6:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
50

County Bent County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS85 KPUB 252349
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Wed Aug 25 2021
 
COZ097-260015-
Las Animas Vicinity/Bent County CO-
549 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of western Prowers and
northeastern Bent Counties through 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
McClave, or 13 miles west of Lamar, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Hasty and McClave around 600 PM MDT.

Other locations in the path of this storm include McClave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 10298 3817 10299 3816 10274 3798 10274
TIME...MOT...LOC 2349Z 183DEG 10KT 3807 10286 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:35 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 25, 3:35 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
335 PM MDT Wed Aug 25 2021

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM MDT Wed Aug 25 2021

...Isolated strong to severe storms possible across northern
portions of the southeast plains through this evening...

Moisture holding strong along and north of highway 50 as of 2 PM
this afternoon with dew points in the 50s to around 60 for LHX and
LAA and easterly winds having pushed mid 50 dew points westward into
PUB. Latest CAMS models suggests the potential for more active
thunderstorms across the southeast plains with HREF indicating mean
CAPE in the 1000-1500 J/kg range will still be in place across
northeast El Paso, northern Crowley and Kiowa counties as of 22z
(4PM) around storm initiation time for northern areas. Will need to
monitor this area for an isolated severe storm or two into the
evening hours with gusty winds up to 60 mph and hail to around 1
inch in diameter the primary concerns. Best deep layer shears values
will be across northern areas so this will be the area to watch for
an isolated supercell. South of highway 50 and east of a line from
Colorado Springs to Pueblo to Kim, low level moisture will be a more
limited as it mixes out some through the afternoon. Gusty winds up
to 50 mph, lightning and some brief heavy rainfall will be the
primary storm risks. Activity will lift off to the northeast this
evening with models showing most activity diminishing towards 9-10
PM across the eastern most counties.

Increasing southwest flow expected on Thursday ahead of the next
upper trough axis.  This will bring an influx in mid and high level
moisture to the area with isolated to scattered thunderstorms
possible across the mountains which will drift off into the adjacent
plains in the afternoon.  Low level moisture mixes out across the
plains vs today which will limit CAPE values to below 500 J/kg for
most areas.  There could be an axis of higher CAPE across the far
southeast plains along an axis from Kim to LAA where up to 750 J/kg
will be possible.  But overall with limited CAPE and deep layer
shear, think the primary concerns will be gusty winds, lightning,
and spotty rainfall amounts.  Storm motions may be fast enough to
mitigate the risk for flash flooding on burn scars some as well,
therefore the risk will stay on the low side of the spectrum.  We
may also see some spotty critical fire weather conditions along the
I-25 corridor and far southeast plains, but winds do not look strong
enough over a sustained period to warrant any highlights at this
time. Temperatures tomorrow should be slightly cooler given more
convective cloud cover developing in the afternoon.  -KT

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM MDT Wed Aug 25 2021

Thursday night-Friday night...Moderate west to southwest flow aloft
across the region Thursday becomes more westerly and weakens some
through the day Friday, as a short wave energy remains progged to
translate across the Northern Rockies. Latest models continue to
indicate a slight increase in mid level moisture along with some uvv
(as since in pot vort fields) to support isolated to scattered
showers and storms across the region late Thursday afternoon and
evening, with the best coverage over near the higher terrain. There
could be a few lingering showers and storms through the overnight
hours with clearing skies into early Friday morning. Models support
more inverted v type soundings, supporting storms with more gusty
winds than meaningful rainfall, though can't rule out a few stronger
storms producing locally heavy rainfall through the early evening.
Friday looks to be a down day for convection with some drier air
moving across northern portions of the area, with latest models
indicating a few storms firing across the southern tier of the
state, where the best available moisture and a weak boundary may be
in place across the Raton Mesa. Overnight lows look to be around
seasonal levels, with highs on Friday remaining above normal in the
90s across the eastern plains, with highs in the 70s and 80s across
the higher terrain and mainly in the 50s and 60s at the peaks.

Saturday-Sunday...Another short wave is progged to move across the
Northern Tier of States through the day Saturday, which sends a weak
front across the plains through the day on Sunday. There remains a
modest increase in available moisture on Saturday, with isolated
showers and a few possible storms expected across the area Saturday
afternoon and evening. There looks to be better chances of storms
and wetting rains across the area Sunday afternoon, especially
across the southeast mountains and immediate adjacent plains. Well
above seasonal temperatures expected once again on Saturday, with
highs in the 90s to around the century mark, across the plains, with
highs cooling closer to seasonal levels on Sunday in the 80s to
lower 90s across the plains.

Monday-Wednesday...Longer range models in decent agreement of a
secondary surge of subtropical moisture becoming entrained within
developing modest southwest flow aloft, especially for the middle
part of the next week. Until then, mainly warm and dry weather
expected on Monday, with slowly increasing chances of precipitation
from west to east for the rest of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 335 PM MDT Wed Aug 25 2021

VFR conditions expected at the TAF sites over the 24 hour period.
Southeast winds at KCOs and KPUB could gust to around 20-25 kts
through the afternoon before diminishing around 02z.  KALS will see
winds increase from the southwest with the potential for gusts to
around 20 kts in the afternoon.  Light diurnally driven winds can be
expected overnight.  There will be a slightly better chance for
isolated high based thunderstorms on Thursday, though odds of the
terminals being affected still looks low.  Gusty outflow winds up to
40 kts will be possible near the isolated stronger cells Thursday
afternoon. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 25, 10:55 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1055 AM MDT Wed Aug 25 2021

COZ058>089-093>099-261700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1055 AM MDT Wed Aug 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible along the Palmer Divide
and southeast plains, generally east of a line from Calhan to La
Junta to Kim. The primary storm risks will be gusty winds up to 50
mph, lightning and brief heavy rainfall. However, there is the
possibility for one or two strong to severe storms across
Northeast El Paso and Kiowa counties where localized gusts up to
60 mph and hail up to the size of quarters will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible across the eastern plains
with an increase in thunderstorm development expected across both
the mountains and plains on Thursday. At this time, severe weather
is not expected, though a stronger storm capable of producing small
hail and gusty winds will be possible. Isolated to scattered
thunderstorms will then be possible each day through the weekend,
with the highest chances over the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across northeast El Paso
and Kiowa counties.

31/23

In the hours before

Special weather statement, Aug 25, 4:11 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Wed Aug 25 2021

COZ098-099-252245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
411 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern Prowers
and northeastern Baca Counties through 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of The Saunders Elevator, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 10233 3793 10224 3790 10205 3761 10204
TIME...MOT...LOC 2210Z 205DEG 8KT 3770 10211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KT
Special weather statement, Aug 25, 5:16 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Wed Aug 25 2021

COZ099-252345-
Springfield Vicinity/Baca County CO-
516 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Baca
County through 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 12 miles southwest of Springfield, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall will also be possible with this
         storm.

This strong thunderstorm will be near...
  Pritchett around 535 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3721 10268 3723 10290 3742 10293 3741 10263
TIME...MOT...LOC 2316Z 186DEG 15KT 3729 10278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KT
Special weather statement, Aug 25, 5:25 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT Wed Aug 25 2021

COZ096-098-260000-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
525 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Prowers
and southeastern Kiowa Counties through 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 18 miles north of Coolidge, moving
northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 10205 3830 10228 3849 10209 3844 10204
      3821 10204
TIME...MOT...LOC 2325Z 130DEG 16KT 3830 10208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KT
Special weather statement, Aug 25, 5:42 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT Wed Aug 25 2021

COZ096-260015-
Eastern Kiowa County CO-
542 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern Kiowa
County through 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Brandon, or 19 miles northeast of Lamar, moving
northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Brandon and Chivington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3849 10208 3829 10228 3827 10234 3827 10249
      3838 10268 3851 10242
TIME...MOT...LOC 2341Z 140DEG 18KT 3832 10242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KT
Special weather statement, Aug 25, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Wed Aug 25 2021

COZ097-260015-
Las Animas Vicinity/Bent County CO-
549 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of western Prowers and
northeastern Bent Counties through 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
McClave, or 13 miles west of Lamar, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hasty and McClave around 600 PM MDT.

Other locations in the path of this storm include McClave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 10298 3817 10299 3816 10274 3798 10274
TIME...MOT...LOC 2349Z 183DEG 10KT 3807 10286

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:11 PM MDTSpecial Weather StatementPUBProwers34 min
Aug 25, 5:16 PM MDTSpecial Weather StatementPUBBaca29 min
Aug 25, 5:42 PM MDTSpecial Weather StatementPUBKiowa33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.